Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 80, NWS Midland/Odessa, TX

August 29, 1996Glasscock County, Reagan County, Upton County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 29, 1996, 8:20 PM CDT for Glasscock County, Reagan County, Upton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 1996, 8:20 PM CDT (01:20 UTC)
Expired
Aug 29, 1996, 11:20 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Glasscock County, TX, Reagan County, TX, Upton County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1996-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1996-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 300120
FFWMAF
TXC173-383-461-300420-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
820 PM CDT THU AUG 29 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1120 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST TEXAS

   ...SOUTHWESTERN GLASSCOCK COUNTY
   ...NORTHWESTERN REAGAN COUNTY
   ...NORTHEASTERN UPTON COUNTY
 
AT 818 PM CDT... RADAR SHOWED AN AREA OF SHOWERS AND THUNDERSTORMS
15 MILES WEST OF SAINT LAWRENCE... ALONG HWY 137 AND CR 2401.
MOVEMENT WAS TO THE SOUTHWEST AT 10 MPH. THESE STORMS WILL BE
IN THE MIDKIFF AREA BY 9 PM. RAINFALL AMOUNTS WERE ESTIMATED TO BE
AROUND 2 INCHES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT
QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
STAY TUN|ED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR THE LATEST WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 1:55 PM CDT, 6 hours 25 minutes earlier.

Area forecast discussion, Aug 29, 1:55 PM CDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
154 PM CDT THU AUG 29 1996

NSAT WV IMAGERY INDICATES A VORT MAX OVER NORTH TX AND ANOTHER ONE
LOCATED JUST SOUTHEAST OF LBB.  MID LEVEL DRY SLOT OVER CENTRAL AND
NORTHERN PORTIONS OF FA WITH ANOTHER AREA OF MOISTURE MOVING IN LATER
TONIGHT AS VIEWED FROM WV.  VISIBLE IMAGERY INDICATING CLOUDS
BLANKETING MOST OF FA.  TROPICAL AIRMASS STILL DOMINATING THE AREA
WITH DEWPOINTS ABOVE 65 DEGREES.  KMAF 88D REFL PRODUCT SHOWING AN
EXTENSIVE AREA OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
OVER EVERY COUNTY BUT CULBERSON.

MODELS DIFFER VERY LITTLE OVER THE NEXT 24 HOURS KEEPING MOST OF THE
DYNAMICS TO THE NORTH AND SOUTH OF THE FA.  BELIEVE ETA STILL A
LITTLE AGRESSIVE IN DRYING THE AREA OUT SO WILL LEAN TOWARDS NGM
SOLUTION FOR MOISTURE.  MODELS APPEAR TO BE LOW WITH THEIR POP
FORECASTS AS WELL AS THEY HAVE NOT BEEN HANDLING THIS AIRMASS VERY
WELL. AS LONG AS TROPICAL AIRMASS REMAINS ENTRENCHED OVER AREA
BELIEVE CHANCE POPS WILL BE NEEDED AT LEAST IN THE AFTERNOON AND
EARLY EVENING. BELIEVE LOCALLY HEAVY RAINFALL IS STILL A GOOD BET
FOR MUCH OF FA AS RAINFALL REPORTS HAVE BEEN GREATER THAN ONE INCH
FROM PRESIDIO COUNTY TO TERRELL COUNTY AND STORMS ONLY MOVING
10 TO 15 MPH. RECOMMEND KEEPING FFA GOING FOR TERRELL AND REAGAN
COUNTIES IF NOT ADDING A FEW MORE COUNTIES SUCH AS BREWSTER... PECOS
AND UPTON.

AS FOR TEMPERATURES... WILL MIX A LITTLE BIT OF GUIDANCE IN WITH
PERSISTENCE.

CNM  65/20
MAF  66/40
MRF  62/30
P07  69/50

EARLE

In the hours before

Special weather statement, Aug 29, 5:37 PM CDT, 2 hours 43 minutes before
TXZ045>048-050>052-057>063-067>070-074-075-079>082-290200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND,TX
535 PM CDT THU AUG 29 1996

...FUNNEL CLOUDS MAY BE SEEN ACROSS THE PERMIAN BASIN...

SINCE 5 PM CDT...NUMEROUS REPORTS OF FUNNEL CLOUDS HAVE BEEN
RECEIVED ACROSS THE AREA. NONE OF THE FUNNELS CLOUDS HAVE TOUCHED
AND NO DAMAGE HAS BEEN REPORTED

FUNNEL CLOUDS OF THIS TYPE ARE QUITE COMMON IN TROPICAL AIRMASSES
SUCH AS THE ONE THAT HAS BEEN IN PLACE ACROSS WEST TEXAS FOR THE
LAST SEVERAL DAYS.  THESE FUNNELS RARELY TOUCH THE GROUND...BUT ARE
CAPABLE OF DAMAGE IF THEY DO.

IF A FUNNEL CLOUD APPROACHES...YOU SHOULD MOVE TO A SAFE LOCATION
SUCH AS STRONG BUILDING OR BASEME\NT.

CONDITIONS WILL REMAIN FAVORABLE FOR THE DEVELOPMENT OF FUNNELS UNTIL
SUNSET.

MURDOCH

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.